Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Steroid Use: Pre Hiv Meds
Jul 21, 2006

I have been HIV+ for one year. My numbers are good, and my specialist has not recommended any meds yet. I want to "beef" up my body. It would help me enjoy life to look better. I feel that if my body may waste and thin, I want to build up muscle now before it starts. I am of average build. Will my doctor prescibe a cycle of steriods for me? I am aware of the risks. But I have read that doctors sometimes prescribe them to AIDS patients to build muscle. Should I even ask? And how might I convince my specialist? I want to be proactive in my fight.

Thanks, Charlotte, NC

Response from Dr. Henry

The long term safety of use of anabolic steroids in unclear. There are concerns about liver effects, prostate cancer risk, cardiac risks, and others. For an HIV+ person with good immune function whose weight is stable, diet and exercise are recommended as the best lifestyle changes to make to optimize long term health. For a male, if the testosterone level is below normal then use of replacement testosterone might be helpful in certain situations. Anabolic steroids are used in some AIDS patients with wasting/muscle loss.


Previous
A bump in my bone
Next
peripheral neuropathy because of taking Triomune 40

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement